Texas, 2004

Hail in Texas, April 9, 2004

April 9, 2004 · NWS AMA · 1 event in 1 county or zone

A severe thunderstorm over the western Texas panhandle produced large hail during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm over the western Texas panhandle produced large hail during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 9, 2:30 PM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Apr 9, 2:30 PM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT FRI APR 9 2004

.DISCUSSION...
UPR LVL LOW THAT BROUGHT PRECIP YSTDY CONTINUES TO MOVE TO THE EAST
AWAY FROM THE AREA WHILE ANOTHER LOW DIVES SOUTH BEHIND IT.  THE
SECOND UPR LVL LOW WILL HELP TO DRIVE COLD FRONT THROUGH THE AREA
EARLY TONIGHT INTO THE OVERNIGHT HOURS...AS WELL AS AID IN
ANOTHER DECENT SHOT AT PRECIP CHANCES OVERNIGHT.  TEMPERATURES COOL
QUITE A BIT WITH LOWS TONITE DROPPING TO JUST ABV FREEZING IN THE NW
TO 40S SE...WHICH SHOULD KEEP PRECIP MOSTLY LIQUID.

CHALLENGE THEN COMES IN FCST LOW TEMPS FOR SUN AND MON...AND PRECIP
CHANCES (WHICH IS WHERE MOST OF THE CHANGES WERE MADE IN THE
GRIDS/FCST THIS CYCLE). PRECIP CHANCES SHOULD START TO TAPER OFF TMRW
AFTN INTO TMRW NIGHT...WHICH WILL CAUSE GRIEF IN TRYING TO FIGURE
OUT PRECIP TYPE.  TEMPS WILL BE AROUND FREEZING ACROSS THE NW/W
PORTIONS OF THE PNHDL SO PRECIP WILL BE MIXED SNOW/RAIN.  REST OF
THE REGION SHOULD BE ALL LIQUID PRECIP...AND NO ACCUMULATIONS OF
SNOW ARE EXPECTED WITH WARM GROUND TEMPS THAT ARE IN PLACE. SEVERAL
SHORTWAVES WILL BE EMBEDDED IN THE NLY FLOW ALOFT...SO DENSE MID-
HIGH CLDS SHOULD RESULT IN SMALL DIURNAL RANGE OF TEMPS.

SUN MORNING WILL HAVE READINGS AT OR JUST UNDER FREEZING OVER MOST OF
THE REGION...WHICH IS HIGHLY DEPENDENT ON HOW MUCH CLOUD COVER WILL
BE IN PLACE. SHOULD STILL HAVE CLOUDS OVER THE REGION...SO
HELD TEMPS UP A BIT.  COLDEST READINGS REGION-WIDE WILL LIKELY OCCUR
ON MON MORNING. MODELS INDICATING THAT NE PNHDLS COULD SEE CLEARING
OVERNIGHT SUN INTO MON MORN...AND WILL NEED TO WATCH FOR POSSIBLE
FREEZE WARNING MON MORN.

TEMPS WILL WARM SLIGHTLY MONDAY...BEFORE RETURNING TO AT OR ABOVE
NORMAL BY END OF THE WEEK. CURRENT GRIDS/FCST HANDLE THE EXTENDED
WELL.  APPEARS ANOTHER SYSTEM WILL START TO APPROACH THE PNDHLDS BY
THE WEEKEND...BUT WILL HOLD OFF ON ADDING PRECIP UNTIL BETTER
CONSISTENCY IS SHOWN IN THE MODELS.

JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     36  47  32  47 /  40  40  20  10
BEAVER       36  46  31  47 /  60  40  10  10
BOISE CITY   33  42  29  46 /  50  40  20  10
BORGER       36  47  32  49 /  50  40  20  10
BOYS RANCH   36  46  32  49 /  50  40  20  10
CANYON       38  47  32  48 /  30  30  20  10
CLARENDON    42  49  33  50 /  40  40  20  10
DALHART      33  44  30  47 /  50  40  20  10
GUYMON       35  45  31  47 /  60  40  10  10
HEREFORD     37  47  32  48 /  30  30  20  10
LIPSCOMB     37  47  30  49 /  60  40  10  10
PAMPA        37  48  32  48 /  50  40  20  10
SHAMROCK     42  50  31  51 /  40  40  20  10
WELLINGTON   45  50  32  52 /  40  40  20  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/17=JORDAN
Hazardous weather outlook, Apr 9, 3:02 PM CST, 4 hours 58 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
402 PM CDT FRI APR 9 2004

OKZ001>003-TXZ001>020-101102-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
402 PM CDT FRI APR 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON...THIS EVENING...AND TONIGHT...ACROSS THE PANHANDLES.
SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SNOW MAY BECOME MIXED WITH RAIN SATURDAY NIGHT AND SUNDAY MORNING
OVER THE PANHANDLES. NO SNOW ACCUMULATIONS ARE ANTICIPATED AT THIS
TIME. ALSO...FREEZING TEMPERATURES ARE EXPECTED ACROSS THE PANHANDLES
SATURDAY NIGHT...SUNDAY NIGHT...AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

COCKRELL

In the hours before

Special weather statement, Apr 9, 3:00 PM CST, 5 hours before
FREEZE OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
400 PM CDT FRI APR 9 2004

OKZ001>003-TXZ001>020-101100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
400 PM CDT FRI APR 9 2004

...FREEZE POSSIBLE THIS WEEKEND...

A STRONG COLD FRONT WILL PUSH SOUTH ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES TONIGHT. A COLD CANADIAN AIRMASS WILL FOLLOW BEHIND
THIS FRONT WHILE A SURFACE HIGH PRESSURE SYSTEM BUILDS OVER THE AREA
DURING THE WEEKEND. ANOTHER COLD FRONT SLIDES THROUGH DURING THE DAY
MONDAY...AND REINFORCES THIS BRIEF EARLY SPRING COLD SPELL.

AS A RESULT...OVERNIGHT TEMPERATURES ARE EXPECTED TO COOL DOWN TO
THE FREEZING MARK OR SLIGHTLY BELOW IN THE NIGHTTIME AND EARLY
MORNING HOURS FROM SATURDAY THROUGH MONDAY MORNING. FORECASTED CLOUD
COVER SHOULD HOLD LOW TEMPERATURES TO NEAR FREEZING OR JUST BELOW ON
SATURDAY NIGHT INTO SUNDAY MORNING. CURRENT TRENDS INDICATE THAT
MONDAY MORNING WILL LIKELY HAVE THE COLDEST READINGS...WITH LOW
TEMPERATURES ACROSS THE NORTHERN TEXAS AND OKLAHOMA PANHANDLES
DROPPING INTO THE UPPER 20S TO NEAR 30 WHILE THE SOUTHWESTERN TEXAS
PANHANDLE REMAINS AT OR JUST BELOW FREEZING.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST ON THIS
POSSIBLE FREEZE SITUATION.

JORDAN
Special weather statement, Apr 9, 3:05 PM CST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
405 PM CDT FRI APR 9 2004

OKZ003-TXZ005-010-015-020-100100-

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS CLEARED ALL COUNTIES IN
SEVERE THUNDERSTORM WATCH 58. COUNTIES CLEARED INCLUDE:

IN THE OKLAHOMA PANHANDLE:
BEAVER...

IN THE TEXAS PANHANDLE:
LIPSCOMB...HEMPHILL...WHEELER...COLLINGSWORTH...

THIS INCLUDES THE CITIES OF...BEAVER...BOOKER...CANADIAN...
SHAMROCK...WELLINGTON...

JRC
Special weather statement, Apr 9, 5:17 PM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
617 PM CDT FRI APR 9 2004

TXZ001-006-100015-
DALLAM-HARTLEY-
617 PM CDT FRI APR 9 2004

...STRONG THUNDERSTORM TO AFFECT DALLAM AND HARTLEY COUNTIES...

AN ISOLATED...BUT STRONG THUNDERSTORM...WILL MOVE INTO THE
NORTHWESTERN CORNER OF DALLAM COUNTY BY 6:20 PM. THIS THUNDERSTORM
HAS A HISTORY OF PRODUCING ONE HALF INCH DIAMETER HAIL...ALONG
HIGHWAY 87...SOUTHEAST OF CLOVIS NEW MEXICO. ONE HALF INCH HAIL...
AND WIND GUSTS TO NEAR 50 MPH ARE POSSIBLE AS THIS STORM MOVES
BETWEEN TEXLINE...AND DALHART.

REMAIN ALERT TO ANY THREATENING OR FAST CHANGING WEATHER AND
LISTEN FOR ADDITIONAL STATEMENTS OR WARNINGS SHOULD THIS STORM
INCREASE IN INTENSITY.

FOX
Special weather statement, Apr 9, 6:15 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
715 PM CDT FRI APR 9 2004

TXZ001-006-100115-
DALLAM-HARTLEY-
715 PM CDT FRI APR 9 2004

...STRONG THUNDERSTORM TO AFFECT DALLAM AND HARTLEY COUNTIES...

A STRONG THUNDERSTORM WILL AFFECT CENTRAL DALLAM COUNTY THROUGH 7:30
PM. THIS THUNDERSTORM PRODUCED HALF INCH DIAMETER HAIL IN CLAYTON
NEW MEXICO...AND TEXLINE TEXAS. ONE HALF INCH HAIL...AND WIND GUSTS
TO NEAR 50 MPH ARE POSSIBLE AS THIS STORM MOVES BETWEEN WARE...AND
DALHART.

ANOTHER ISOLATED THUNDERSTORM WILL AFFECT AREAS OF HARTLEY COUNTY...
ESPECIALLY BETWEEN ROMERO...AND HARTLEY. ONE HALF INCH DIAMETER HAIL
IS LIKELY WITH THIS STORM AS IT MOVES EAST AND NORTHEAST AT 20 MPH.

REMAIN ALERT TO ANY THREATENING OR FAST CHANGING WEATHER AND
LISTEN FOR ADDITIONAL STATEMENTS OR WARNINGS SHOULD THIS STORM
INCREASE IN INTENSITY.

FOX
Special weather statement, Apr 9, 7:16 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
816 PM CDT FRI APR 9 2004

TXZ001-002-006-007-100215-
DALLAM-HARTLEY-MOORE-SHERMAN-
816 PM CDT FRI APR 9 2004

...STRONG THUNDERSTORMS TO AFFECT THE NORTHWESTERN TEXAS PANHANDLE...

STRONG THUNDERSTORMS WILL AFFECT AREAS OF THE NORTHWESTERN
TEXAS PANHANDLE...BETWEEN CHANNING...DALHART...STRATFORD...AND
DUMAS...THROUGH 8:30 PM. THE STRONGEST THUNDERSTORM WILL AFFECT
AREAS BETWEEN HARTLEY...AND CHANNING. ONE HALF INCH HAIL...AND WIND
GUSTS TO NEAR 50 MPH ARE LIKELY WITH THIS THUNDERSTORM AS IT MOVES
EAST AND NORTHEAST AT 25 MPH.

SHOWERS AND EMBEDDED THUNDERSTORMS ALONG HIGHWAY 54...BETWEEN
STRATFORD AND DALHART WILL PRODUCE LOCALLY HEAVY RAINFALL...UP TO
ONE INCH PER HOUR...AS THE THUNDERSTORMS MOVE EAST AND NORTHEAST AT
25 MPH.

FOX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Oldham

When
April 9, 8:00 PM CST
Where
Oldham County, Boys Ranch
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.533, -102.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390447.